Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS State College, PA

June 9, 2009Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2009, 1:49 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 1:49 PM EDT (17:49 UTC)
Expired
Jun 9, 2009, 2:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:31 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:35 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 9, 1:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT TUE JUN 9 2009

.SYNOPSIS...
WARM HUMID AIR AND A COLD FRONT WILL COMBINE TO BRING SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY. THE FRONT WILL STALL NEARBY
KEEPING US UNSETTLED INTO FRIDAY BEFORE DRIER AIR RETURNS FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT NOW INTO FAR NW COS. TIMING LOOKS LIKE IT WILL BE
THROUGH KUNV/KJST BY 17Z. BUT THE FRONT LOOKS LIKE IT WILL DRAG
IT/S FEET ACROSS THE SRN TIER AND SLOW AS IT GETS INTO THE EAST.
LOWER CLOUDS TRYING TO SCOUR OUT OVER REST OF AREA...AND
SUCCEEDING OVER THE SERN HALF. THIS IS THE SPOT TO CONCENTRATE ON
TODAY...AS PROGGED CAPES TREMENDOUS /2K-3K J/ AND SOME LLVL
HELICITY STILL APPARENT IN THE CURRENT OBS/ANALYSIS. SPC CONTINUES
SLIGHT RISK AS WELL...FOR THESE VERY GOOD REASONS. ONLY DRAWBACK
TO CONVECTION - AND THESE WOULD MAINLY BE FOR THE CENTRAL COS -
WOULD BE FOR THE FRONT TO PASS THROUGH BEFORE PEAK HEATING...AS
WELL AS CURRENT CLOUD COVER...AND A SLIGHT MID-LVL WARM NOSE TO
ALL HELP SUPPRESS CONVECTION LOCALLY.

AGAIN...SUNSHINE IN THE SE SHOULD HELP US REALIZE SOME HUGE
CAPES IN THAT AREA. SHEAR MOD...BUT MAINLY IN LLVLS DUE TO
LIGHT/NIL SFC WINDS AND DEWPOINT BNDRY/WARM FRONT INVOF KMDT/KIPT.
THIS COULD ALLOW SOME SUPERCELLS AND A LOW RISK FOR TORS.

&&

.SHORT TERM /WEDNESDAY/...
ONGOING EVE CONVECTION SHUD LINGER THRU 03-06Z ACROSS EASTERN
PORTIONS OF CWFA...AS COLD FRONT SLOWLY SLIDES EAST. THEN IT APPEARS
FRONTAL BNDRY STRETCHES OUT W-E AS A QUASI-STATIONARY BNDRY FROM
SOUTHERN IN EAST THRU NORTHERN VA. WEAK SFC RIDGE SHUD SLIDE
OVERHEAD...PROVIDING A GRADUAL EROSION OF CLOUDS. DEW PTS SHUD HOLD
IN THE 50S FOR CENTRAL/SOUTHERN PORTIONS OF CWFA...POSSIBLY LEADING
TO PATCHY FOG. KEY WILL BE HOW QUICKLY CLOUDS DEPART. LOWS WILL BE
IN THE MID/UPPER 40S ACROSS THE NW CWFA...LOW/MID 50S
CENTRAL...UPPER 50S TO ARND 60 FOR LOWER SUSQ-VALLEY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE FRONT IS PROGGED TO STALL JUST SOUTH OF THE AREA LAYING A
PATHWAY FOR AT LEAST A COUPLE OF NEW WAVES OF LOW PRESSURE TO
RIPPLE ALONG...WITH LATEST TIMING SUGGESTING A RETURN OF
SHOWERS/STORMS BY LATER WEDNESDAY AND LASTING INTO FRIDAY.

EXACTLY WHERE AT LEAST THE LEAD WAVE OF LOW PRESSURE WILL TRACK
IS PROBLEMATIC WITH SHORT TERM GUIDANCE ALL OVER THE PLACE BY
EARLY THURSDAY. THE NAM LOOKS LIKE WINTER TRACKING THE LOW DOWN
THE ST LAWRENCE RIVER VALLEY IMPLYING A WARM HUMID DAY WITH A
STRONG FRONT PLOWING INTO SOME FAIRLY IMPRESSIVE CAPES...IN EXCESS
OF 1000J OVER MUCH OF SERN PA. THE GFS TAKES THE LOW RIGHT THRU
CENTRAL PA JUST SOUTH OF I80...LIMITING THE INSTABILITY GREATLY.
THE GEM TAKES A LOW CLOSER THE DELMARVA WHILE THE ECMWF HAS A WAVE
CLOSE THE THE NAM POSITION...BUT FAR WEAKER.

THE NEW GEFS IS SOMEWHERE BETWEEN THE NAM AND THE GFS...AND THE
SREF SHOWS A VERY WEAK WAVY FRONT SOMEWHERE OVER PA/NY...BUT WITH
GREAT UNCERTAINTY ILLUSTRATED FROM NE PA UP INTO SERN CANADA.

SO AT THIS STAGE THURSDAY LOOKS LIKE ANOTHER STORMY...POTENTIALLY
SEVERE DAY...WITH CONVECTION POSSIBLY LINGERING INTO FRIDAY. THE
WEEKEND SHOULD IMPROVE INITIALLY BUT SHOWERS WILL ONCE AGAIN BE
POSSIBLE BY SUNDAY AND MONDAY AS THE UPPER FLOW IS FCST TO AMPLIFY
AND A TROF GETS ESTABLISHED OVER THE NERN US.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AREA OF TSRA MOVING ACORSS SOUTHERN PA AT THIS TIME. TIMED ARRIVAL
OF CONVECTION ACROSS SOUTHERN TAF SITES AND LEFT NORTHERN SITES
WITH PERSISTENCE AS FRONT HAS PASSED OR IS PASSING.

BY LATE AFTERNOON...FRONT WILL CLEAR TAF SITES SO IMPROVED
CONDITIONS WERE FORECAST EXCEPT FOR BREEZY NORTHWEST WINDS. BY
10/00Z...DURNAL COMPONENT WILL DIMINISH AND WINDS WILL DECREASE.

PATCHY FOG IS POSSBLE WITH MOIST LOW LEVELS AROUND SUNRISE SO
ADDED A TEMPO FOR MVFR VISIBILITIES OVERNIGHT.

OUTLOOK...
WED...EARLY FOG...THEN VFR.
THU...MVFR SHRA/TSRA.
FRI/SAT...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...DANGELO/BEACHLER
SHORT TERM...BEACHLER
LONG TERM...LACORTE
AVIATION...DANGELO/TYBURSKI
Hazardous weather outlook, Jun 9, 1:44 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT TUE JUN 9 2009

PAZ004>006-010-011-017-101745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
144 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-101745-
CAMBRIA-SOMERSET-
144 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...AND SOME WILL BECOME LOCALLY SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-101745-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
144 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE
IS A CHANCE SOME COULD BECOME LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jun 9, 11:47 AM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT TUE JUN 9 2009

PAZ033-091630-
SOMERSET PA-
1147 AM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET COUNTY...

AT 1146 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JENNERS...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ACOSTA AROUND NOON...STOYSTOWN AROUND 1210
PM...STOYSTOWN AROUND 1220 PM AND CENTRAL CITY AROUND 1230 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 128.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30 FROM THE
WESTMORELAND COUNTY LINE TO EAST OF INDIAN LAKE...ROUTE 219 FROM
SOMERSET TO THE JUNCTION OF ROUTE 30.

LAT...LON 4004 7925 4011 7924 4012 7919 4016 7917
      4022 7912 4022 7872 3995 7879

EXPERIMENTAL

FORECASTER: DANGELO
Special weather statement, Jun 9, 12:01 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT TUE JUN 9 2009

PAZ036-056-057-063>065-091800-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-PERRY PA-YORK PA-
1201 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...NORTHEASTERN
FRANKLIN...NORTHERN ADAMS...NORTHWESTERN YORK...PERRY AND WESTERN
DAUPHIN COUNTIES...

AT 1257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES
NORTH OF CARLISLE TO 9 MILES WEST OF CARLISLE...SOUTHWARD TO
CHAMBERSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...TORRENTIAL RAIN WILL FALL...CAUSING PONDING OF WATER
ON ROADS.

THESE STORMS WILL BE NEAR BLOSERVILLE...AND FAYETTEVILLE AROUND 105
PM...SHERMANSDALE AROUND 110 PM...WALNUT BOTTOM AROUND 115
PM...DUNCANNON AROUND 120 PM...AMITY HALL...AND CARLISLE SPRINGS
AROUND 125 PM...AND MILLERSBURG AROUND 130 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 191 AND 242...I-81 BETWEEN
MILE MARKERS 13 AND 67...I-83 BETWEEN MILE MARKERS 39 AND 42.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 30...ROUTE
209...ROUTE 322/22...STATE ROAD 94.

LAT...LON 3989 7774 4018 7779 4020 7778 4046 7739
      4062 7688 3992 7687

EXPERIMENTAL

FORECASTER: MARTIN
Special weather statement, Jun 9, 12:32 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EDT TUE JUN 9 2009

PAZ033-091715-
SOMERSET PA-
1232 PM EDT TUE JUN 9 2009

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SOMERSET
COUNTY...

AT 1227 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
CONNELLSVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS
AS THEY MOVE EAST. IN ADDITION...TORRENTIAL RAIN WILL CAUSE
PONDING OF WATER ON ROADS.

STORMS WILL BE NEAR SEVEN SPRINGS AROUND 1255 PM AND SOMERSET AROUND
115 PM.

THUNDERSTORMS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE
MARKERS 100 AND 113...AND ROUTE 219.

LAT...LON 3996 7936 4001 7933 4008 7928 4010 7925
      4011 7924 4013 7904 3988 7903 3989 7941
      3991 7941

EXPERIMENTAL

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:20 PM EDTSpecial Weather StatementCTPLebanon40 min
Jun 9, 3:11 AM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Mifflin, Snyder64 min
Jun 9, 4:40 AM EDTSpecial Weather StatementCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill65 min
Jun 9, 5:09 AM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Schuylkill66 min
Jun 9, 6:13 AM EDTSevere Thunderstorm WarningCTPLancaster27 min
Jun 9, 11:47 AM EDTSpecial Weather StatementCTPSomerset43 min
Jun 9, 12:01 PM EDTSpecial Weather StatementCTPCumberland, Franklin, Perry119 min
Jun 9, 12:32 PM EDTSpecial Weather StatementCTPSomerset43 min
Jun 9, 1:03 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset42 min
Jun 9, 1:19 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Perry41 min
Jun 9, 1:42 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York63 min
Jun 9, 1:54 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York66 min
Jun 9, 2:00 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton60 min
Jun 9, 2:07 PM EDTSevere Thunderstorm WarningCTPLancaster23 min
Jun 9, 2:16 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton44 min
Jun 9, 2:27 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jun 9, 2:31 PM EDTAreal Flood AdvisoryCTPCumberland3 hr
Jun 9, 2:35 PM EDTSevere Thunderstorm WarningCTPLancaster25 min
Jun 9, 2:41 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry, York64 min
Jun 9, 2:50 PM EDTTornado WarningCTPLancaster25 min
Jun 9, 2:57 PM EDTSevere Thunderstorm WarningCTPLancaster, York63 min
Jun 9, 3:12 PM EDTSevere Thunderstorm WarningCTPFranklin33 min
Jun 9, 3:20 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
Jun 9, 3:23 PM EDTSpecial Weather StatementCTPSomerset37 min
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningCTPLancaster37 min
Jun 9, 3:28 PM EDTSevere Thunderstorm WarningCTPSomerset62 min
Jun 9, 3:34 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry41 min
Jun 9, 3:44 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin, York49 min
Jun 9, 3:55 PM EDTAreal Flood AdvisoryCTPAdams, Franklin3 hr
Jun 9, 4:11 PM EDTSevere Thunderstorm WarningCTPLancaster, York49 min
Jun 9, 4:17 PM EDTSpecial Weather StatementCTPDauphin28 min
Jun 9, 4:29 PM EDTSpecial Weather StatementCTPBedford31 min
Jun 9, 4:30 PM EDTSpecial Weather StatementCTPBedford30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.